Hail, Duplin
- When
- June 5, 4:15 PM EST
- Where
- Duplin County, Beulaville
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 34.920, -77.770
Dime size hail reported in Beulaville.
Scattered thunderstorms developed ahead of a cold front across eastern North Carolina during the afternoon and evening of June 5th, 2016. One of the storms became severe producing wind damage in Craven County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
Scattered thunderstorms developed ahead of a cold front across eastern North Carolina during the afternoon and evening of June 5th, 2016. One of the storms became severe producing wind damage in Craven County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 5, 2:46 PM EST, 1 hour 29 minutes earlier.
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
346 PM EDT SUN JUN 5 2016
.SYNOPSIS...
A cold front will dissipate just to the west of the area tonight
and Monday. A tropical area of low pressure will move northeast
offshore of the coast Tuesday. A dry cold front will move
southeast through the area Tuesday night into early Wednesday with
high pressure building in behind the front through Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Sunday...Main concern continues to be potential for
severe convection late today into this evening. The atmosphere is
becoming moderately to strongly unstable this afternoon with li's
-5 to -7 and MU CAPES 2500-3500 J/Kg and with PW values AOA 2".
Bulk shear values of 30-40 KT are forecast to coincide with the
instability to provide a thermodynamic and kinematic environment
supportive of organized convection primarily multi-cell clusters
but also with a potential for super cells especially this
afternoon into early this evening. Isolated to scattered convection
should begin to initiate in the next hour or two along sea
breeze/differential heating boundaries then early this evening
a more linear QLCS convective mode is expected to develop over the
coastal plain counties (after 22Z). These storms will move east
but tend to weaken with loss of heating before midnight.
Additional showers and storms could from overnight in the moist
airmass entrenched over the area but are expected to be sub
severe. The main threats are damaging wind gusts and large hail
but an isolated tornado will also be possible in any supercell.
SPC continues to have portions of the coastal plain in an enhanced
severe outlook with the most of the remainder of the area in a
slight risk (south of Oregon Inlet to the Crystal Coast is in a
Marginal outlook).
It will be quite muggy overnight with lows in the lower to middle
70s.
&&
.SHORT TERM /MONDAY/...
As of 300 PM Sunday...The cold front is expected to dissipate to
the west Monday. Thus eastern NC will remain in a warm and moist
airmass. A tropical system is forecast to approach the Florida
Peninsula with tropical moisture from this system spreading into
our area late in the day especially across the southern half of
the region. Although there will be chance for some precipitation
through early afternoon, think most of this time dry weather will
prevail with showers and storms becoming more numerous late in
the day. Highs will be in the lower to middle 80s with a potential
for warmer readings if clouds are less than anticipated.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 315 PM...All eyes will be on tropical low passing offshore
Tue. This system will lead to heavy rain especially coast Mon
Night and Tue. Dry weather expected rest of period as high pres
crosses.
Mon Night through Tue...Axis of deep moisture with precipitable
water values aoa 2 inches will cont over the region as front
stalls near or to the west. Tropical low (poss Colin) will
approach from the SW Mon Night then rapidly move NE offshore of
the coast Tue. Main concern will be heavy rain that will develop
Mon Night and cont thru the first part of Tue. Right now looking
for and inch or more far NW to 2 to 4 inches along the coast. If
the low were to track a bit further west these amounts could go
up. Have pops ranging from high chc/likely west to categorical
coast. Models keep strongest winds to right of storm...well
offshore currently but will have to keep close eye on this if
track shifts at all. Muggy with lows Mon night low to mid 70s and
highs Tue in 80s.
Tue Night through Sunday...Quiet/dry weather this period as high
pres builds in from the NW thru late week then slides offshore
next weekend. Much drier air will spread in mid to late week with
low temps falling into the upr 50 to lower 60s inland thru Thu
night. Highs will be mainly in the upr 70s to lower 80s Wed and
Thu. As the high moves off the coast warmer temps expected next
weekend with highs by Sunday reaching lower 90s inland and lows
upr 60s to lower 70s.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Short Term /through Monday/...
As of 105 PM Sunday...Main concern is trying to provide details
on when sub VFR conditions will occur this TAF period as most of
these conditions will occur in and around scattered to numerous
showers and thunderstorms through this evening. Some of these
storms through this evening could be severe with wind gusts to 50
kt and hail. Convection should diminish in coverage and intensity
after 06Z tonight when a period of prevailing MVFR ceilings will
be carried through 15Z Monday. Think precipitation will be
scattered through early Monday afternoon so will forecast
prevailing VFR after 15Z but conditions are expected to
deteriorate by Monday evening as showers and thunderstorms
increase as tropical moisture spreads ahead of system near
Florida ahead of the cold front still to the west.
Long Term /Monday night through Friday/...
As of 3 pm Sun...Sub-VFR likely Mon night and first part of Tue
with widespread rain likely espcly closer to coast as trop low
pressure passes offshore. Predominate VFR then expected Tue Night
thru Fri as high pres builds in from the NW with drier air and no
precip.
&&
.MARINE...
Short Term /Tonight and Monday/...
As of 300 PM Sunday...No changes to the current Small Craft
Advisories for the coastal waters south of Oregon Inlet and the
Pamlico Sound for tonight into Monday. Southwest flow 10 to 20 kt
this afternoon is forecast to increase to 15 to 25 kt by late
today and continue for most of tonight with a tightening gradient
expected ahead of the approaching cold front. Winds are forecast
to diminish slightly on Monday to 10 to 20 kt as the front begins
to weaken. Seas are running 3 to 5 feet this afternoon and will
build to 4 to 7 ft tonight especially central waters then subside
back to 3 to 5 ft Monday.
Long Term /Monday night through Friday/...
As of 3 pm Sun...Tropical low pressure will approach from the SW
Mon Night then pass quickly NE offshore of the coast Tue. For now
strongest winds expected to stay over offshore waters but slight
shift west in track of the low will lead to stronger winds along
the coast. Have SSW winds 15 to 25 kts Mon night with seas
building to to 4 to 7 feet...highest srn tier. On Tue winds will
veer to NE and eventually NW as tropical low passes by. Have
stronger winds over outer waters between Lookout and Hatteras Tue
close to the tropical low...these winds will lead to seas reaching
7 to 9 feet outer central waters. Shld emphasize that a slight
west shift in low track could lead to stronger winds and bigger
seas Tue and mariners are advised to monitor later forecasts
closely.
NW winds 10 to 20 kts Tue evening will diminish to less
than 15 kts Wed with seas grad subsiding to 2 to 4 feet late Wed.
N to NW winds 10 to 15 kts Thu will become SW Fri as high pres
begins to slide offshore with seas mainly 2 to 3 feet...poss some
4 footers outer waters Thu.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 6 PM this evening to 11 AM EDT
Monday for AMZ152-154.
Small Craft Advisory from 6 PM this evening to 8 AM EDT Monday
for AMZ156-158.
Small Craft Advisory from 6 PM this evening to 4 AM EDT Monday
for AMZ135.
&&
SYNOPSIS...JME
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...RF
AVIATION...RF/JME
MARINE...RF/JMEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 419 PM EDT SUN JUN 5 2016 NCZ095-103-104-062030- CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE- 419 PM EDT SUN JUN 5 2016 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH MONDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING WITH THE PRIMARY THREATS BEING STRONG GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. TROPICAL MOISTURE WILL RETURN MONDAY NIGHT AND TUESDAY. HEAVY RAINFALL WILL BE POSSIBLE, MAINLY ALONG THE COAST, WHERE 1 TO 3 INCHES MAY OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ098-062030- ONSLOW- 419 PM EDT SUN JUN 5 2016 ...SEVERE THUNDERSTORM WATCH 237 IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH MONDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. TROPICAL MOISTURE WILL RETURN MONDAY NIGHT AND TUESDAY. HEAVY RAINFALL WILL BE POSSIBLE, MAINLY ALONG THE COAST, WHERE 1 TO 2 INCHES MAY OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ047-081-062030- MAINLAND DARE-MAINLAND HYDE- 419 PM EDT SUN JUN 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING WITH THE PRIMARY THREATS BEING STRONG GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO SIGNIFICANT HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ046-090>094-062030- TYRRELL-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 419 PM EDT SUN JUN 5 2016 ...SEVERE THUNDERSTORM WATCH 237 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CAROLINA AND EASTERN NORTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO SIGNIFICANT HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ029-044-045-079-080-062030- MARTIN-PITT-WASHINGTON-GREENE-BEAUFORT- 419 PM EDT SUN JUN 5 2016 ...SEVERE THUNDERSTORM WATCH 237 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO SIGNIFICANT HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
438 PM EDT SUN JUN 5 2016
NCZ090-092-098-052130-
ONSLOW-JONES-DUPLIN-
438 PM EDT SUN JUN 5 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DUPLIN...
NORTHWESTERN ONSLOW AND WEST CENTRAL JONES COUNTIES...
AT 437 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WILLARD...OR
NEAR WALLACE...MOVING NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...WALLACE...HALF MOON...RICHLANDS...BEULAVILLE...RICHLANDS
SOUTH...ALBERT J ELLIS AIRPORT AND GREENEVERS.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
LAT...LON 3499 7773 3505 7757 3482 7737 3469 7767
3472 7768 3472 7794 3471 7798 3473 7801
3473 7805
TIME...MOT...LOC 2037Z 228DEG 30KT 3469 7794
05The Morehead City radar (KMHX), 83 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Dime size hail reported in Beulaville.
Several tree limbs and power poles blown down by strong winds around Vanceboro.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628088, 628089.